New Mexico, 2002

Flood in New Mexico, August 21, 2002

August 21, 2002 · NWS MAF · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 12:05 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 21, 12:05 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT WED AUG 21 2002

A WEAK SURFACE TROUGH EXTENDS SOUTH ACROSS THE PLAINS OF NEW
MEXICO...AND A MID LEVEL RIDGE IS CURRENTLY ACROSS THE CENTRAL RIO
GRANDE VALLEY.  OF CONCERN ARE ISOLATED HEAVY 24 HOUR RAINFALL
AMOUNTS ACROSS THE BIG BEND...SOME AS MUCH AS 2 TO 4 INCHES.

FOCUS FOR STORM ACTIVITY TONIGHT SHOULD BE FROM THE BIG BEND/DAVIS
MOUNTAINS...NORTHEAST ACROSS THE UPPER TRANS PECOS...FAR SOUTHEAST
NEW MEXICO...AND THE WESTERN BASIN.  THIS COINCIDES WITH AREA OF
LIFT/MID LEVEL INSTABILITY DEPICTED ON VIS IMAGERY.

VAPOR IMAGERY INDICATES A NARROWING ZONE OF SUBTROPICAL MOISTURE
EXTENDING ACROSS THE AREA...WEST OF THE RIDGE.  OBSERVED AND FORECAST
SOUNDINGS INDICATE AN ALMOST MODIFIED TROPICAL TYPE SOUNDING WITHIN
THIS ZONE ABOVE AN INVERTED V BOUNDARY LAYER.  THEREFORE...
MICROBURSTS WILL BE POSSIBLE WITH STRONGER STORMS.  LOCALLY HEAVY
RAINFALL WILL BE A CONCERN AS WELL...AND WILL BE MENTIONED IN THE
CENTRAL ZONES.  EXPECTED ISOLATED NATURE OF FLASH FLOODING SHOULD
PRECLUDE THE NEED FOR FLASH FLOOD WATCH...HOWEVER WILL MONITOR RADAR
TRENDS AND COVERAGE ACROSS THE BIG BEND.

RIDGE SHOULD BUILD WEST THURSDAY...LIMITING CONVECTION TO MAINLY
MOUNTAINOUS ZONES.  LOW LEVEL THETA E AXIS...WHICH HAS CORRESPONDED
WELL TO CONVECTION LAST SEVERAL DAYS...WILL MIGRATE WEST THROUGH
FRIDAY.  WILL LEAVE ISOLATED THUNDER ACROSS THOSE AREAS...WITH A
DRYING TREND EXPECTED BEYOND TONIGHT FOR THE PLAINS.

NO HARD EVIDENCE FOR CHANGING THE EXTENDED ATTM.

PRELIMINARY NUMBERS...

MAF   74/100/76/099    4--0
LSA   72/099/72/097    4--0
6R6   75/098/75/097    2--0
MRF   62/092/63/090    5211
CNM   70/102/71/101    21--

.MAF...
TX...NONE.
NM...NONE.

LINDLEY

In the hours before

Special weather statement, Aug 21, 1:00 PM MST, 1 hour 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED AUG 21 2002

.SYNOPSIS...
A SURFACE LOW PRESSURE TROUGH OVER FAR WEST TEXAS COMBINED WITH
ABUNDANT MOISTURE AND DAYTIME HEATING WILL ALLOW THUNDERSTORMS TO
DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH
THIS EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE DAVIS
MOUNTAINS...THE BIG BEND REGION AND THE ADJACENT PLAINS OF PECOS AND
REEVES COUNTIES.

.WEATHER HAZARDS...
THUNDERSTORMS...
ANY THUNDERSTORMS WHICH DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAINFALL RESULTING IN LOCAL FLOODING. AREAS WHICH HAVE
RECENTLY RECEIVED SIGNIFICANT RAINFALL WILL BE SUSCEPTIBLE TO WATER
COVERED ROADWAYS AND LOCAL FLOODING OF ARROYOS AND BAR DITCHES.
WIND GUSTS TO 60 MPH...SMALL HAIL AND FREQUENT LIGHTNING STRIKES WILL
ALSO ACCOMPANY THE STRONGER THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLATT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lea

When
August 21, 2:55 PM MST to 3:15 PM MST
Where
Lea County, Tatum
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Minor street flooding was reported in Tatum along with small hail.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313847.